Could this be stress, an insulin pump malfunction or scar tissue?

The past hour I have been reading on the forum about other people's experiences with struggles keeping BG levels from spiking or plummeting inexplicably... that has been the past week for me.

I have seen about 4-5 times my BG rise from 60-70 to 290-310 in a matter of minutes after eating 4 glucose tablets or its equivalent in grams of carb. In close to 10 years with LADA, I have never seen this.

I am starting to suspect an insulin pump malfunction, scar tissue or, quite simply, stress (lots of it these days!) behind this pattern. It's starting to get to me: I am very frustrated. :(

Anyone have any experiences similar to this one that you could share and what you found out about it?

Thanks all.

Tags: BG, fluctation, pump, scar, stress, swings, wild

Views: 509

Reply to This

Replies to This Discussion

Did you wash your hands? The glucose tablet powder is pernicious!

When my pump blew up last year, it was sudden and accidental, *BUTTON ERROR*, rather than a "fade" into pumping less? Are you using 3G tablets or 4G tablets?

For me, 60-70BG usually works out to about 4-5 jelly beans, if there's nothing else (IOB?, FOB?) going on? If you are having 4x 16G tablets, it might be worth it to explore cutting back? Sometimes when my BG runs up mysteriously, I'll try to "plunge" the tissue, whether it's scarred or not, by cranking the basal up to 150-200% to 1) see if it's working and 2) get my BG down.

Ideally, I'll find something to distract myself for a while and then check in an hour and it can be fine? It doesn't work out that way all the time but I haven't pulled very many infusion sets ever.

Sometimes too, my numbers will just "drift" and I'll need more or less insulin? I usually use the Carelink reports to see how things look as a "big picture" and figure something out?

Looking at your profile, it says you have a 515 pump? Is it getting old? That might confirm your theory about the pump not doing something right?

I'm going to "Me Too" what Acid Rock says, and say that it has to be the glucose tab powder on your fingertips :-). Or your meter is on the fritz.

There's no way an insulin pump failure can raise you from 60 to 300 in minutes.

I do have a 515... that is one of the reasons why the pump is one of the suspects.
I have started to take shots since last night, to discard the pump as a possible issue but one new item came up: I found my stash of Levemir pens is expired (from 2010!) so I have to refill the Levemir today to be able to evaluate things on an even basis, i.e. insulin is reliable! (oh, the joys of diabetes!) :D

As for Carelink reports, for good or bad, I am on a Mac and they still only support PC-based browsers.

I use 4G tablets (sounds like a high tech thing, like mobile internet!) :)

At this point, stress (and possibly some scar tissue) is starting to look like the cause behind all this.

I have to say... just talking with you guys and seeing all the responses has reminded me once more of what an amazing family we have going on in TuDiabetes!! I love you all!

BTW, if any of you are in the Philly area (or can afford to come), next Sunday we're having a meetup in the Love Park:
http://www.tudiabetes.org/events/ada-2012-tudiabetes-meetup
from 10 am to noon.

BIG HUG!

Manny , not being computer savvy , however I thought to recall , that Mac does support CareLink since recently ??? ...I don't know where to look this up ...calling MM may work ?? How old is the 515 ?

From my experience , the 15/15 rule ( 15 gram/ wait 15 min and recheck ) : too many carbs ; I use 2 Dex tablets most of the time ..seems to work ...and yes the insulin on board or not plays a large factor.
Scar tissue after 10 years ? ....unless you don't move the sets around ?? Stress does strange things ...I was " under pressure " yesterday at our Regional Annual CDA meeting , yet my numbers were almost " fantastic " ...maybe the excitemnt of meeting a Tu member from the area gave me comfort :)?? ...travel can do it .PS I forgot to ask Hubby take a picture of the 2 of us :(

PPSS are your numbers better??

Oh! I forgot to mention... I have washed my hands INTENSIVELY every time I have tested to discard the glucose tab powder thingy. I agree that it can be pernicious (this is such an appropriate use of this word to describe what this is like!) :)

Geez, Manny that is quite the rise. I am thinking it's 1) the glucose tabs and that maybe you don't need that much to correct the low. Stress does a number on us so I would never discount that possibility. But from 60 to 310 in a matter of minutes is making me 2) wonder if it's not your meter. Does a correction work okay when you fix those highs? That will eliminate the pump question.

I hope you find the trouble and it's something simple. The glucose tablet powder being the culprit would be the best answer of all ;)

I am about 183 lbs, and eat 1 1/2 - 2 glucose tabs to correct lows. They definately hit you harder on an empty stomach, too. Unfortunately, could be any or all of the things you mentioned. Just be patient. I'm sure you'll figure it out.

I agree with Sam - 4 glucose tabs may be too much. Also depends on the situation for me, taking into account IOB, activity, what direction my CGM is pointing.
Typically I would take 4-8 G (sweet tarts) to correct a 60-70, and end up 80-100.

But if 60-70 and CGM is dropping or have IOB, then stress often kicks in, I eat more glucose, and sometimes end up over 200.

Had similar numbers with Eric this week. Tried everything... Site changes, temp basals, you name it. The key clue came when I gave him a syringe correction to bring him down after he shot skyward and he did not come down... At all... Until I gave him a second bolus two hours later. I opened up a new insulin vial (the one I had been using was 19 days old, but...) and as soon as he started on the new reservoir, his numbers stabilized. could be you have some "off" insulin.

I get the drifting number saga sometimes like AcidRock mentions. I also find that if I go out of whack with a soaring high, although I can bring it back down, I tend to bounce around inexplicably for some time after. I have also discovered more than once that going to a brand new vial of insulin is a big help - every now and then the vial just doesn't hold up the way it should. 4 4Gs might be a little too much too. I find I get more wacky results when I use glucose tablets than when I use something like a few raisins.

Found this ...copied from a more or less recent newsletter ( Canada)
Medtronic CareLink® Personal Software - Now Compatible with Mac OS 10.7!
We are excited to announce that Medtronic CareLink® Personal 5.7 is now compatible with Mac OS version 10.7 (LION) and Firefox web browsers!

Manny I'd kinda go with the Stress factor and the Scar tissue. Check out ur pump and see if it's running right.

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

Diabetes Among Hispanics: We’re not all the same

US Hispanics are often portrayed in the press as a single, monolithic group. But anyone who has spent any time in San Francisco’s Mission District or the Bronx can tell you, we’re not all the same. Now we’re finding out Read on! →

Diabetes entre los hispanos: no somos todos iguales

Traducido por Mila Ferrer.    A menudo los Hispanos en Estados Unidos son retratados en la prensa como un solo grupo, monolítico. Pero cualquiera que haya pasado algún tiempo en el  Mission District de San Francisco o el Bronx se Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service